Drug-Induced Acute Cholestatic Liver Damage in a Patient with Mutation of UGT1A1

Igino Rigato*; Monica Cravatari; Claudio Avellini; Euro Ponte; Saveria Lory Crocè; Claudio Tiribelli

Disclosures

Nat Clin Pract Gastroenterol Hepatol. 2007;4(7):403-408. 

In This Article

Discussion of Diagnosis

More than 1,000 different drugs are thought to cause liver damage and one French study estimated the global annual incidence rate of drug-related liver damage as 8 cases per 100,000 inhabitants, with almost 75% of cases occurring in females.[1] As several different mechanisms are known to contribute to drug-related liver damage, it is difficult to define potential risk factors, although genetic and environmental conditions are known to be important.

This case considers a woman with the inherited disorder Gilbert's Syndrome, who was undergoing chronic treatment with tibolone and developed jaundice and subacute hepatitis following the addition to her treatment of flavoxate. The histological picture was of cholestasis with inflammatory granulocytic reaction within the parenchyma, a picture compatible with the diagnosis of drug-induced liver damage.[2] Tibolone is a synthetic steroid analog that is administered for the treatment of postmenopausal climacteric symptoms and reacts with both estrogen and androgen receptors.[3,4] Its safety was previously evaluated in a study involving 1,189 patients, and no cases of drug-related liver disease were described.[4] Only one case of tibolone-induced hepatoxicity has been reported in the literature.[5]

Flavoxate hydrochloride is a tertiary amine and a smooth-muscle relaxant with antispasmodic and local analgesic properties. Pharmacokinetic studies have shown that flavoxate is rapidly hydrolyzed to 2-methylflavone-8-carboxylic acid, which is secondarily conjugated with glucuronic acid and excreted in the urine.[6] Flavoxate is considered a well-tolerated drug with few adverse effects other than those related to its antimuscarinic action.[7] Only one case of jaundice associated with flavoxate administration has been described, but neither histological changes nor genetic analysis for mutation in the promoter region of UGT1A1 were discussed.[8]

In this case, a rechallenge test with flavoxate was not performed because of the potential risk of severe liver injury.[9] Nevertheless, as jaundice appeared 2 months after flavoxate administration, the time course and the absence of other causes of acute liver damage both are suggestive of a causative role for this drug. The semi-qualitative Roussel Uclaf Causality Assessment Method of the Council of International Organizations of Medical Scientists (RUCAM/CIOMS) score[10] was applied and indicated that a diagnosis of flavoxate-induced liver injury was 'probable'. The RUCAM/CIOMS score indicates the probability of a cause and effect relationship between the use of a drug and liver damage, and the possible results are: 'highly probable', 'probable', 'possible', 'unlikely' or 'excluded' based on the total score obtained. Of course, tibolone cannot be excluded as a causative or contributing factor; however, it was administered without flavoxate for 4 months (and for 6 months altogether) without any clinical and/or biochemical side-effects and the RUCAM/CIOMS score indicated that a diagnosis of tibolone-induced liver injury was 'unlikely'.

The acute liver damage observed in the case patient could also be related to Gilbert's syndrome caused by the homozygous TA7/TA7 mutation identified in the TATA box of the UGT1A1 gene. UGT1A1 encodes uridine-diphosphate (UDP)-glucuronosyltransferase 1 family, polypeptide A1, the enzyme responsible for the glucuronidation of bilirubin. Reduced clearance of several glucuronidated drugs has been described in patients with UGT1A1 mutations,[11] and this potentially leads to toxic effects.[12] UGT1A1 is involved in the detoxification process of several exogenous compounds, and reduced expression of this protein can increase susceptibility to some drugs. Reduced detoxification of a drug by the liver can result in liver and systemic toxic effects owing to increased or prolonged plasma concentrations of the drug in question (e.g. irinotecan). Liver damage can also occur because of an increased drug concentration in the tissue where excretion/detoxification takes place (e.g. rifamycin). The metabolism of menthol, rifamycin and tolbutamine is reduced in Gilbert's syndrome patients,[13,14] as is the metabolism of synthetic estrogens (e.g. ethinylestradiol).[15] Dosages of irinotecan must be reduced in patients with UGT1A1 mutations as there is an increased risk of severe systemic toxicity owing to the reduced conjugation activity of the enzyme, which results in an increased plasma concentration of the drug.[16] Although data on the pharmacological susceptibility of Gilbert's syndrome patients are limited, the adverse effects observed when some drugs are given to these patients indicate that their use might have clinical implications that must be considered.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....